Mississippi, 2023

Hail and Damaging Winds in Mississippi, July 2, 2023

July 2, 2023 · NWS MEG · 6 events in 5 counties and zones

A weak cold front pushed toward the Mid-South during the afternoon and evening of July 2, 2023. A very unstable airmass was in place across the region and isolated to scattered showers and thunderstorms developed as temperatures warmed into the 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front pushed toward the Mid-South during the afternoon and evening of July 2, 2023. A very unstable airmass was in place across the region and isolated to scattered showers and thunderstorms developed as temperatures warmed into the 90s. A mid-level trough moving north of the region provided enough wind shear for storm organization. As a result, some storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 2, 12:02 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 12:02 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
102 PM CDT Sun Jul 2 2023

...New AVIATION...

.UPDATE...
Issued at 1055 AM CDT Sun Jul 2 2023

A few showers and thunderstorms are ongoing across north MS at
this time, but otherwise benign weather conditions are observed
across the Mid-South. A shortwave trough is moving east across
IL with a swath of dry mid-level air advecting into the Lower OH
Valley. SBCAPE is already 3000-4000 J/kg and CINh is all but gone
with surface temperatures approaching 90F. Effective bulk shear is
currently 30-35 kts over most of the CWA, but may weaken slightly
this afternoon as the 500 mb speed max propagates east. Storms are
expected to increasing in coverage over the next 1-2 hours with
the focus existing farther south than yesterday. A weak cold front
is currently moving across southern IL/MO and will encroach on the
northern reaches of the CWA late this afternoon and evening.

Storms will develop along and south of this front, focused largely
on outflow boundaries from prior/existing convection. Some storms
will be strong to severe with damaging wind and large hail being
the primary concerns. Precipitable water remains near 2.0" across
north MS, decreasing to 1.5" in northeast AR, so efficient
rainfall producers are expected. Hi-res guidance suggests storms
should remain progressive enough to keep the flash flooding threat
low, although isolated areas could pick up 2" of rain. Storm
intensities will wane by sunset but some convection could linger
into the overnight period, mainly over north MS. The Heat Advisory
remains in effect for about half of the CWA and still seems
reasonable, though some areas will likely see respite from diurnal
convection.

MJ

&&

.SYNOPSIS...
Issued at 308 AM CDT Sun Jul 2 2023

Scattered thunderstorms will return to the Mid-South by late this
morning as a cold front slowly moves toward the region. Some of
the thunderstorms could be severe with damaging winds as the main
threat. Hot weather will remain over the region today with heat
index values likely to remain at and above 105 over southern
portions of the Mid-South. Otherwise, expect the remainder of the
week to be unsettled with daily rain chances. Strong thunderstorms
are possible for both Monday and Tuesday with gusty winds as the
main threat. Cooler weather is expected to start on Thursday as
another cold front moves into the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 308 AM CDT Sun Jul 2 2023

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to lower 80s. A few
scattered thunderstorms were moving across portions of the
Missouri Bootheel and into extreme northwest Tennessee.
Currently, a cold front extends from western Illinois through
northeast Oklahoma and into the Texas Panhandle.

As the front moves closer to the Mid-South today, more showers and
thunderstorms will develop later this morning and move across the
region this afternoon. Some of the thunderstorms could be severe
with damaging winds and large hail as the main threat.
Temperatures will be a couple of degrees cooler today with highs
in the mid 90s. Heat index values could reach between 105 and 109
over southern sections of the Mid-South where a Heat Advisory
remains in effect. The cold front will move into the region
tonight with more showers and thunderstorms found ahead of the
front. Temperatures will not be as warm tonight with lows Monday
morning from the upper 60s to mid 70s.

The cold front will become nearly stationary across the region on
Monday with more showers and thunderstorms expected. A strong
thunderstorm will be possible across portions of north Mississippi
on Monday with gusty winds as the main threat. Temperatures will
be a little cooler than today on Monday with highs in the low to
mid 90s. The cold front will remain across the region for Monday
night with more showers and thunderstorms possible.

The cold front will start to weaken on Tuesday and then lift north
on Wednesday. More showers and thunderstorms are possible both
days. Strong thunderstorms will again be possible on Tuesday
across north Mississippi with gusty winds remaining the main
threat. Temperatures will be near to slightly above normal for
Tuesday and Wednesday.

Another cold front will move into the region on Thursday and then
exits the region on Friday and stalls out just to the south of the
Mid-South on Saturday. Expect more showers and thunderstorms to
develop ahead of the front and move across the region all three
days. Temperatures will be a few degrees below normal during this
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Sun Jul 2 2023

Mainly VFR conds through the period. Scattered -SHRAs and TSRAs
are expected across the entire area this afternoon and near the
southern sites possibly overnight. Due to the sporadic nature of
storm coverage, went with VCTS at all sites this afternoon. Winds
will likely shift to the west behind a cold front by tomorrow
afternoon. Additional SHRAs and TSRAs are possible near MEM and
TUP tomorrow morning.

Gusty southwest winds will persist this afternoon, relaxing to 5
kts or less overnight.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ035-036-048-049-
     058.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ001>017-020>024.

TN...Heat Advisory until 7 PM CDT this evening for TNZ088>092.

&&

PUBLIC FORECAST...ARS
AVIATION...AC3

In the hours before

Local storm report, Jul 2, 11:41 AM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1241 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Hail             Corning                 36.41N 90.59W
07/02/2023  M0.88 inch       Clay               AR   Public

            Nickel sized hail reported.

&&

SWB
Local storm report, Jul 2, 11:59 AM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1259 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             2 ESE Corning           36.40N 90.54W
07/02/2023  M1.00 inch       Clay               AR   Public

            Public report of quarter sized hail.

&&

SWB
Special weather statement, Jul 2, 1:06 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 PM CDT Sun Jul 2 2023

TNZ088-089-021930-
Fayette TN-Shelby TN-
206 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southwestern Fayette
and southeastern Shelby Counties through 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southeast Memphis, or near Germantown, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Collierville, Germantown, Olive Branch, Cordova, Memphis,
Lakeland, Arlington, Southeast Memphis, Eads, Piperton, Rossville,
Lenow, Fisherville, Elba, Parkway Village, White Station, Capleville,
Kirk and Hickory Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3529 8969 3505 8953 3499 8971 3499 8994
      3509 9000
TIME...MOT...LOC 1906Z 240DEG 18KT 3505 8988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 2, 1:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT Sun Jul 2 2023

TNZ088-021930-
Shelby TN-
215 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northeastern Shelby
County through 230 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or near Bartlett, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Millington, Memphis, Lakeland, Arlington, Ellendale,
Frayser, Elmore Park, Brunswick, Raleigh, Barretville, Griffin
Corner, Woodstock, Redwood, Rosemark, Spring Lake, Kerrville, Bolton,
Lucy and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee. A Severe Thunderstorm Watch also remains in effect
until 800 PM CDT for west Tennessee.

&&

LAT...LON 3539 8995 3538 8978 3540 8978 3540 8973
      3541 8973 3540 8971 3541 8971 3539 8970
      3539 8964 3537 8965 3537 8963 3533 8963
      3513 8988 3523 9006
TIME...MOT...LOC 1915Z 215DEG 29KT 3525 8992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AC3
Special weather statement, Jul 2, 1:33 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
233 PM CDT Sun Jul 2 2023

TNZ088-089-022000-
Fayette TN-Shelby TN-
233 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northwestern Fayette
and northeastern Shelby Counties through 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 10 miles northeast of Bartlett, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Arlington, Eads, Gallaway, Braden, Lambert, Hickory Withe,
Belmont, Bolton, Longtown, Griffen and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee. A Severe Thunderstorm Watch also remains in effect
until 800 PM CDT for west Tennessee.

&&

LAT...LON 3541 8971 3539 8970 3539 8964 3537 8964
      3539 8960 3540 8955 3540 8935 3537 8932
      3518 8966 3531 8981
TIME...MOT...LOC 1932Z 227DEG 30KT 3530 8967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC3
Local storm report, Jul 2, 1:58 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
258 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Tstm Wnd Dmg     2 SE Germantown         35.07N 89.76W
07/02/2023                   Shelby             TN   Public

            Large tree down.

&&

SWB

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 2, 2:10 PM CST to 2:15 PM CST
Where
Lee County, 1.38 mi N of Union
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.170, -88.620

Numerous trees and powerlines were knocked down.

Thunderstorm Wind, Itawamba

When
July 2, 2:22 PM CST to 2:27 PM CST
Where
Itawamba County, 2.15 mi NNW of Abney
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.250, -88.490

Several trees and powerlines were knocked down.

Hail, Panola

When
July 2, 2:42 PM CST to 2:47 PM CST
Where
Panola County, 0.9 mi SE of Batesville
Measured
1.75 in hail
Reported by
Public
Coordinates
34.310, -89.940

Thunderstorm Wind, Panola

When
July 2, 2:42 PM CST to 2:47 PM CST
Where
Panola County, 0.9 mi SW of Batesville to 1.07 mi E of Batesville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.310, -89.960

Trees and powerlines were knocked down across Batesville.

Thunderstorm Wind, Lafayette

When
July 2, 2:55 PM CST to 3:00 PM CST
Where
Lafayette County, 2.85 mi W of Abbeville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.500, -89.550

Numerous trees and powerlines were knocked down.

Thunderstorm Wind, Marshall

When
July 2, 3:10 PM CST to 3:15 PM CST
Where
Marshall County, 2.2 mi NW of Malone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.590, -89.460

Numerous trees and powerlines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119858, 1119860, 1119857, 1119862, 1119863, 1119864.